Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Charleston, WV

August 9, 2000McDowell County, Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2000, 9:55 PM EDT for McDowell County, Wyoming County, West Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 9:55 PM EDT (01:55 UTC)
Expired
Aug 9, 2000, 10:45 PM EDT
In force
50 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties McDowell County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 10:30 PM EDTThunderstorm WindRavencliff, WVLarge tree branches were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2748 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 100156
SVRCRW
WVC047-109-100245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
955 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDOWELL COUNTY IN WEST VIRGINIA...
  WYOMING COUNTY IN WEST VIRGINIA...

* UNTIL 1045 PM EDT...

* AT 952 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM 8 MILES NORTHEAST OF OCEANA TO 11 MILES
  WEST OF IAEGER...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...WAR...IAEGER...    
DAVY...WELCH AND PINEVILLE.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3722 8154 3729 8140 3745 8130 3750 8123
          3755 8131 3778 8147 3775 8173 3770 8170
          3766 8180 3755 8184 3746 8198 3728 8182
          3722 8167

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:35 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 9, 9:35 PM EDT, 20 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-100830-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
935 PM EDT WED AUG 9 2000

ABSOLUTELY INCREDIBLE WEATHER GOING ON THIS EVENING AS AN MCS HAS
BLOWN UP RIGHT OVER THE RLX CWA.  MORE WIND DAMAGE...FLASH
FLOODING...AND REPORTS OF FUNNEL CLOUDS AND TORNADOES.  HAVE NOT HAD
MUCH TIME TO CHECK OUT THE OVERALL PICTURE.  BASICALLY...WILL ALLOW
SEVERE WATCH 669 TO EXPIRE AND EXTEND THE FLASH FLOOD WATCH OVER THE
SOUTHERN COUNTIES TO 5 AM TOMORROW MORNING.  WILL UPDATE OTHER
PARAMETERS IF NEEDED AND IF POSSIBLE.

.RLX...
WV...FLASH FLOOD WATCH THROUGH 5 AM THURSDAY MORNING FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037.

VA...FLASH FLOOD WATCH THROUGH 5 AM THURSDAY MORNING FOR ZONES
VAZ003>004.

KY...FLASH FLOOD WATCH THROUGH 5 AM THURSDAY MORNING FOR ZONES
KYZ102>103...KYZ105J.

OH...NONE

.END/CL

In the hours before

Local storm report, Aug 9, 4:30 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
430 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    GRANTSVILLE               WV   WIND DAMAGE
08/09/00   CALHOUN                        NUMEROUS TREES DOWN IN
                                          AREA. BRAXTON/CHLOE ROAD

0130 PM    LOONEYVILLE               WV   WIND DAMAGE
08/09/00   ROANE                          NUMEROUS TREES DOWN IN
                                          TOWN.

0200 PM    CLARKSBURG                WV   WIND DAMAGE
08/09/00   HARRISON                       TREES DOWN IN CLARKSBURG
                                          AND SHINNSTON.

0200 PM    CARESS                    WV   WIND DAMAGE
08/09/00   BRAXTON                        TREES DOWN IN CARESS AND
                                          WILSIE.

0200 PM    PHILIPPI                  WV   WIND DAMAGE
08/09/00   BARBOUR                        HOUSE DAMAGED IN DOWNTOWN
                                          PHILIPPI AND ON UNION ROAD
                                          3 MILES SOUTH OF PHILIPPI.
                                          REPORTED BY 911 CENTER.

0200 PM    PHILIPPI                  WV   WIND DAMAGE
08/09/00   BARBOUR                        *** 2 INJ ***
                                          TREES STRUCK AUTOMOBILE IN
                                          PHILIPPI. TWO PERSONS
                                          TREATED FOR MINOR
                                          INJURIES. REPORTED BY
                                          BARBOUR COUNTY 911 CENTER.

0200 PM    BUCKHANNON                WV   WIND DAMAGE
08/09/00   UPSHUR                         TREES BLOCKING RT. 20
                                          SOUTH OF ADRIAN.

0200 PM    JANE LEW                  WV   WIND DAMAGE
08/09/00   LEWIS                          TREES DOWN NEAR JACKSONS
                                          MILL AND POWER OUTAGE IN
                                          JANE LEW. REPORTED BY
                                          LEWIS COUNTY 911 CENTER.

0212 PM    OAK HILL                  WV   WIND DAMAGE
08/09/00   FAYETTE                        RADIO STATION TOWER BLOWN
                                          DOWN AT SEWELL MOUNTAIN 10
                                          MILES SOUTHEAST OF
                                          FAYETTEVILLE.

0215 PM    SUMMERSVILLE              WV   WIND DAMAGE
08/09/00   NICHOLAS                       TREES DOWN IN SUMMERSVILLE
                                          AND MT. NEBO AREA.

0215 PM    RICHWOOD                  WV   WIND DAMAGE
08/09/00   NICHOLAS                       TREES DOWN ON FORK
                                          MOUNTAIN ROAD.

0215 PM                              WV   WIND DAMAGE
08/09/00   WEBSTER                        TREES DOWN ON RT. 3 AND
                                          RT. 20 NEAR HACKER VALLEY.

0215 PM    COTTLE                    WV   WIND DAMAGE
08/09/00   NICHOLAS                       TREES DOWN ON RT. 20 AT
                                          COTTLE.

0215 PM    WANETA                    WV   WIND DAMAGE
08/09/00   WEBSTER                        911 CENTER REPORTED ROAD
                                          BLOCKED ON POINT MOUNTAIN
                                          AND WINDOWS BLOWN OUT OF
                                          HOMES IN THAT AREA.

0215 PM    FLEMINGTON                WV   WIND DAMAGE
08/09/00   TAYLOR                         TREES DOWN ON RT. 250.

0222 PM    EAST BANK                 WV   .75 INCH HAIL
08/09/00   KANAWHA                        DIME SIZE HAIL IN EAST
                                          BANK.

0228 PM                              WV   WIND DAMAGE
08/09/00   WEBSTER                        POWER LINES AND TREES
                                          BLOCKING ROADS IN CITY OF
                                          WEBSTER SPRINGS.

0230 PM    SLATY FORK                WV   WIND DAMAGE
08/09/00   POCAHONTAS                     POCAHONTAS COUNTY 911
                                          REPORTED TREES DOWN ON RT.
                                          219 NEAR HILLSBORO AND
                                          SLATY FORK.

0250 PM    SLATY FORK                WV   .75 INCH HAIL
08/09/00   POCAHONTAS                     TREES DOWN AS WELL.

NNNN
Special weather statement, Aug 9, 9:37 PM EDT, 18 minutes before
WVZ024-025-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
937 PM EDT WED AUG 9 2000

...STRONG THUNDERSTORMS WILL MOVE THROUGH MINGO AND LOGAN COUNTIES
BY 1015 PM EDT...

SOME LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...MAN...LOGAN...CHIEF LOGAN STATE PARK AND CHAPMANVILLE.

RADAR INDICATED THAT VERY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS
ARE POSSIBLE FROM THE THUNDERSTORMS.

PLEASE REPORT HA,IL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:27 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha, Putnam33 min
Aug 9, 8:41 PM EDTSevere Thunderstorm WarningRLXCabell, Wayne34 min
Aug 9, 8:45 PM EDTTornado WarningRLXPutnam45 min
Aug 9, 8:54 PM EDTTornado WarningRLXCabell, Lincoln, Wayne36 min
Aug 9, 8:54 PM EDTTornado WarningRLXKanawha36 min
Aug 9, 9:14 PM EDTSevere Thunderstorm WarningRLXNicholas61 min
Aug 9, 9:14 PM EDTSevere Thunderstorm WarningRLXPocahontas61 min
Aug 9, 9:31 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha59 min
Aug 9, 10:00 PM EDTSevere Thunderstorm WarningRLXRaleigh45 min
Aug 10, 12:32 AM EDTFlash Flood WarningRLXKanawha6 hr
Aug 10, 12:44 AM EDTFlash Flood WarningRLXJackson, Mason, Putnam3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.